Proton pump inhibitors (PPIs) are among the most commonly prescribed medications for upper gastrointestinal disorders.1
The over-the-counter (OTC) status of omeprazole and lansoprazole makes them highly accessible to many patients. Although generally regarded as safe, in the past several years PPIs have been associated with a number of adverse events,2 prompting the US Food and Drug Administration (FDA) to issue several labeling updates,3 including vitamin B12 (cyanocobalamin) deficiency,4-7 acute interstitial nephritis (AIN),4-8 Clostridium difficile–associated diarrhea (CDAD),9 and hypomagnesemia.10
Vitamin B12 Deficiency
In 2014, the FDA approved labeling updates for several PPIs regarding the increased risk of vitamin B12 deficiency with prolonged use.4-7
Cyanocobalamin is an essential, water-soluble vitamin that cannot be manufactured endogenously.11 Because dietary cyanocobalamin is protein-bound and requires acid-activated, proteolytic digestion in the stomach to be absorbed,2,12 PPI-induced achlorhydria may lead to cyanocobalamin malabsorption and deficiency.12 Left untreated, cyanocobalamin deficiency may also have irreversible consequences,13 including neurologic manifestations such as paresthesias, gait abnormalities, and cognitive or behavioral changes.11
However, results from case reports and observational studies have been inconsistent regarding the association of PPI use and cyanocobalamin deficiency.2,12 Risk factors include prolonged PPI use for >3 years14 and, potentially, age and nutritional status.2,11,12 The FDA states that diagnosis should be considered if clinical symptoms consistent with cyanocobalamin deficiency arise.14
Acute Interstitial Nephritis
AIN was also added to the label of some PPIs in 2014.4-8 Cases of AIN have been reported with all PPIs and are attributed to a hypersensitive reaction to the PPI or its metabolite.15,16 Although AIN can occur at any time during use, a review of 60 cases determined that the mean duration of PPI use before the diagnosis of AIN was 13 weeks.16
Symptoms of AIN are nonspecific (eg, vomiting, pain, oliguria, and fever) and necessitate a renal biopsy to confirm diagnosis.15 The FDA recommends the discontinuation of PPI if AIN is diagnosed.14
Clostridium difficile–Associated Diarrhea
In 2012, the FDA issued a safety alert regarding the increased risk for CDAD with the use of PPIs.9
The risk for CDAD among patients who took PPIs was estimated to be 1.4 to 2.75 times higher than in patients who did not take PPIs, according to a review of 28 observational studies.9 PPIs were found to be associated with an increased risk for healthcare-associated and community-associated C difficile infections (CDIs).17,18 Chitnis and colleagues found that 31% of patients with community-associated CDIs who were not exposed to antibiotics within 12 weeks of diagnosis received PPIs.18 In addition to adults, the increased risk for CDIs was observed in hospitalized children receiving PPIs, compared with children not receiving PPIs (odds ratio [OR], 4.52; 95% confidence interval [CI], 1.4-14.4).19 The mechanism by which PPIs may increase the risk of CDAD has not been determined.19 Proposed mechanisms include loss of a protective host mechanism because of an increase in gastric pH and increased expression of toxin A.19,20
The FDA recommends that patients use the lowest effective dose of PPI for the shortest duration of treatment.9 Furthermore, patients are advised to contact their healthcare provider immediately if they experience diarrhea that does not improve.9
In 2011, the FDA approved labeling updates of PPIs to include the risk of hypomagnesemia with prolonged use.10 Severe hypomagnesemia can lead to life-threatening adverse events such as heart arrhythmias and seizures.10,21
A recent meta-analysis of observational studies found an increased risk for hypomagnesemia with PPI use (pooled adjusted OR, 1.484; 95% CI, 1.103-1.997), although significant heterogeneity existed among the studies.22 Zipursky and colleagues found a 43% increased risk of hypomagnesemia with PPI use, and an even higher risk with concurrent diuretic use (adjusted OR, 1.73; 95% CI, 1.11-2.70).21 The mechanism by which PPIs may cause hypomagnesemia has not been determined. Proposed mechanisms involve impairment of intestinal absorption of magnesium.21-23
Risk factors may include prolonged use of PPIs for >3 months,10 and concomitant use of other drugs that are associated with hypomagnesemia.10,23 The FDA recommends monitoring magnesium levels in patients with risk factors for hypomagnesemia.10 PPIs have changed the landscape of treatment for upper gastrointestinal tract disorders.
For most patients, the overall benefits of treatment outweigh the risks of adverse events. Nonetheless, community pharmacists should determine the indication from the prescriber and/or patient before dispensing a PPI, and ensure that patients are using OTC PPIs appropriately. Because cyanocobalamin deficiency and hypomagnesemia are associated with prolonged use, it is important to reassess the need for PPI treatment during each refill request. Patients should also be advised to contact a healthcare provider if they experience persistent diarrhea or oliguria.
- Consumer Reports Best Buy Drugs. Using the proton pump inhibitors to treat heartburn and stomach acid reflux. www.consumerreports.org/health/resources/pdf/best-buy-drugs/PPIsUpdate-FINAL.pdf. Updated July 2013. Accessed February 5, 2015.
- Reimer C. Safety of long-term PPI therapy. Best Pract Res Clin Gastroenterol. 2013;27:443-454.
- US Food and Drug Administration. December 2014. Drug safety labeling changes. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm429250.htm. Updated January 15, 2015. Accessed February 3, 2015.
- US Food and Drug Administration. Aciphex (rabepra- zole sodium) delayed-release tablets. www.fda.gov/ Safety/MedWatch/SafetyInformation/Safety-Related DrugLabelingChanges/ucm307179.htm. Published December 2014. Accessed February 5, 2015.
- US Food and Drug Administration. Dexilant (dexlansoprazole) delayed-release capsules. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm280145.htm. Published December 2014. Accessed February 5, 2015.
- US Food and Drug Administration. Nexium (esomeprazole magnesium) delayed-release capsules, 20 mg and 40 mg; delayed-release oral suspension, 10 mg, 20 mg, and 40 mg. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm290945.htm. Published December 2014. Accessed February 5, 2015.
- US Food and Drug Administration. Prevacid (lansoprazole) delayed-release capsules and Prevacid Solutab (lansoprazole) delayed-release orally disintegrating tablets. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm280120.htm. Published December 2014. Accessed February 5, 2015.
- US Food and Drug Administration. Protonix (pantoprazole sodium) for delayed-release oral suspension and delayed-release tablets. www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyRelatedDrugLabelingChanges/ucm307256.htm. Published December 2014. Accessed February 5, 2015.
- US Food and Drug Administration. FDA drug safety communication: Clostridium difficle-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs). www.fda.gov/Drugs/DrugSafety/ucm290510.htm. Updated February 15, 2013. Accessed February 3, 2015.
- US Food and Drug Administration. Proton pump inhibitors. www.fda.gov/safety/medwatch/safetyinformation/ucm258810.htm. Updated June 15, 2011. Accessed February 3, 2015.
- Langan RC, Zawistoski KJ. Update on vitamin B12 deficiency. Am Fam Physician. 2011;83:1425-1430.
- Heidelbaugh JJ. Proton pump inhibitors and risk of vitamin and mineral deficiency: evidence and clinical implications. Ther Adv Drug Saf. 2013;4:125-133.
- Parikh N, Howden CW. The safety of drugs used in acid-related disorders and functional gastrointestinal disorders. Gastroenterol Clin North Am. 2010;39:529-542.
- Prevacid [package insert]. Deerfield, IL: Takeda Pharmaceuticals USA, Inc; 2014.
- Sampathkumar K, Ramalingam R, Prabakar A, et al. Acute interstitial nephritis due to proton pump inhibitors. Indian J Nephrol. 2013;23:304-307.
- Sierra F, Suarez M, Rey M, et al. Systematic review: proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmacol Ther. 2007;26:545-553.
- Freedberg DE, Abrams JA. Clostridium difficile infection in the community: are proton pump inhibitors to blame? World J Gastroenterol. 2013;19:6710-6713.
- Chitnis AS, Holzbauer SM, Belflower RM, et al. Epidemiology of community-associated Clostridium difficile infection, 2009 through 2011. JAMA Intern Med. 2013;173:1359-1367.
- Mezoff EA, Cohen MB. Acid suppression and the risk of Clostridium difficile infection. J Pediatr. 2013;163:627-630.
- Biswal S. Proton pump inhibitors and risk for Clostridium difficile associated diarrhea. Biomed J. 2014;37:178-183.
- Zipursky J, Macdonald EM, Hollands S, et al. Proton pump inhibitors and hospitalization with hypomagnesemia: a population-based case-control study. PLoS Med. 2014;11:e1001736.
- Park CH, Kim EH, Roh YH, et al. The association between the use of proton pump inhibitors and the risk of hypomagnesemia: a systematic review and meta-analysis. PLoS ONE. 2014;9:e112558.
- Florentin M, Elisaf MS. Proton pump inhibitor-induced hypomagnesemia: a new challenge. World J Nephrol. 2012;1:151-154.